Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 124, NWS Des Moines, IA

June 29, 20124 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 29, 2012, 3:06 PM CDT for 4 counties in Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2012, 3:06 PM CDT (20:06 UTC)
Expired
Jun 29, 2012, 3:50 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallas County, IA, Madison County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 19 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:06 PM CDTHAIL 1De Soto, IAESTIMATED QUARTER SIZE HAIL AND ESTIMATED 50 MPH WIND AT DE SOTO EXIT ON I-80.
Jun 29, 3:34 PM CDTTSTM WND DMG1 Nnw Des Moines, IA5 INCH DIAMETER TREE LIMB DOWN AT THE INTERSECTION OF 5TH AVE AND WATSON POWELL. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2623 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS53 KDMX 292006
SVRDMX
IAC049-121-153-181-292100-
/O.NEW.KDMX.SV.W.0124.120629T2006Z-120629T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT FRI JUN 29 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DALLAS COUNTY IN CENTRAL IOWA...
  NORTHEASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHWESTERN POLK COUNTY IN CENTRAL IOWA...
  NORTHWESTERN WARREN COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 400 PM CDT

* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DE
  SOTO...OR 19 MILES WEST OF DES MOINES...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DES MOINES...WAUKEE...CLIVE...WEST DES MOINES...URBANDALE...WINDSOR
  HEIGHTS...NORWALK...CUMMING AND DES MOINES INT AIRPORT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 109 AND 134.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 63 AND 72.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4166 9365 4147 9353 4142 9398 4162 9407
TIME...MOT...LOC 2006Z 261DEG 26KT 4153 9396
WIND...HAIL 60MPH 1.00IN

$$

VACHALEK
3 follow-up statements
901 
WWUS53 KDMX 292024
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT FRI JUN 29 2012

IAC049-121-153-181-292100-
/O.CON.KDMX.SV.W.0124.000000T0000Z-120629T2100Z/
WARREN IA-POLK IA-MADISON IA-DALLAS IA-
324 PM CDT FRI JUN 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DALLAS...NORTHEASTERN MADISON...SOUTHWESTERN POLK AND NORTHWESTERN
WARREN COUNTIES UNTIL 400 PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WEST
DES MOINES...OR 5 MILES WEST OF DES MOINES...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  DES MOINES AND DES MOINES INT AIRPORT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 109 AND 134.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 63 AND 72.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 9.

LAT...LON 4166 9365 4147 9353 4142 9398 4162 9407
TIME...MOT...LOC 2024Z 253DEG 32KT 4157 9369
WIND...HAIL 60MPH 1.00IN

$$

VACHALEK
146 
WWUS53 KDMX 292032
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT FRI JUN 29 2012

IAC049-121-292041-
/O.CAN.KDMX.SV.W.0124.000000T0000Z-120629T2100Z/
MADISON IA-DALLAS IA-
332 PM CDT FRI JUN 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAS AND
NORTHEASTERN MADISON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4160 9379 4160 9381 4165 9381 4166 9365
      4147 9353 4144 9379
TIME...MOT...LOC 2031Z 252DEG 39KT 4160 9356

$$

IAC153-181-292100-
/O.CON.KDMX.SV.W.0124.000000T0000Z-120629T2100Z/
WARREN IA-POLK IA-
332 PM CDT FRI JUN 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
POLK AND NORTHWESTERN WARREN COUNTIES UNTIL 400 PM CDT...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DES
MOINES...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 122 AND 134.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 63 AND 72.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 9.

LAT...LON 4160 9379 4160 9381 4165 9381 4166 9365
      4147 9353 4144 9379
TIME...MOT...LOC 2031Z 252DEG 39KT 4160 9356
WIND...HAIL 60MPH 1.00IN

$$

VACHALEK
983 
WWUS53 KDMX 292050
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT FRI JUN 29 2012

IAC153-181-292059-
/O.CAN.KDMX.SV.W.0124.000000T0000Z-120629T2100Z/
WARREN IA-POLK IA-
350 PM CDT FRI JUN 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POLK AND
NORTHWESTERN WARREN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION A SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED FOR 
PORTIONS OF CENTRAL AND SOUTHEASTERN IOWA UNTIL 9 PM CDT THIS 
EVENING. 

LAT...LON 4160 9379 4160 9381 4165 9381 4166 9365
      4147 9353 4144 9379
TIME...MOT...LOC 2049Z 252DEG 39KT 4155 9327

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:49 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 29, 12:49 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1249 PM CDT FRI JUN 29 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM.../TODAY/
CLASSIC LOW-CONFIDENCE FORECAST FOR TODAY IN THE WEAK FORCING
DOLDRUMS OF WHAT FEELS LIKE LATE SUMMER. WIND SHIFT LINE OF THE
FRONT THAT CAME THROUGH YESTERDAY PENETRATED INTO NORTHERN MO...BUT
HAS SINCE BEGUN TO RETREAT NORTHWARD AND HAS RE-ENTERED OUR SOUTHERN
TIER OF COUNTIES. MEANWHILE BEHIND THE FRONT TEMPS/DEWS ACROSS OUR
NORTHERN AND NORTHEASTERN COUNTIES HAVE FALLEN OFF MORE THAN
ANTICIPATED AND THERE IS A PRETTY IMPRESSIVE GRADIENT WITH A 19
DEGREE DIFFERENCE BETWEEN DES MOINES AND MASON CITY AT THIS TIME.
MEANWHILE WATER VAPOR IMAGERY DEPICTS A SHORTWAVE APPROACHING FROM
THE WEST AND REGIONAL RADAR SHOWS SCATTERED SHOWERS AND
THUNDERSTORMS MOVING SLOWLY EASTWARD TOWARD THE MISSOURI RIVER IN
ASSOCIATION WITH THIS WAVE.

SHORT RANGE MODELS ONCE AGAIN PROVE OF LITTLE EFFECTIVE USE THIS
MORNING AS THEY ARE HAVING ISSUES WITH CONVECTIVE FEEDBACK SCHEMES
WHICH SHOVE THE SURFACE BOUNDARIES AND GRADIENTS AROUND ERRATICALLY.
AM NOT ENTHUSIASTIC ABOUT TRUSTING THE DETAILS OF ANY OF THESE
SOLUTIONS...AND HAVE INSTEAD OPTED FOR A BLEND OF PERSISTENCE AND
INTERPOLATION OF CURRENTLY IDENTIFIABLE FEATURES. THERE SEEMS A
REASONABLE CHANCE THAT THE CONVECTION ACROSS EASTERN NEBRASKA WILL
SPREAD INTO OUR WESTERN COUNTIES LATER THIS MORNING...WITH
ADDITIONAL DEVELOPMENT POSSIBLE THIS AFTERNOON MAINLY ACROSS OUR
NORTHERN HALF OR SO WHERE THE SHORTWAVE ENERGY WILL BE A BIT
STRONGER AND THE 925 MB FRONT IS HUNG UP. HAVE THUS MAINTAINED
DECENT CLOUD COVER THROUGH THE DAY AND SCATTERED THUNDER MENTION
ACROSS MUCH OF THE AREA...BUT AGAIN CONFIDENCE IS LOW IN THE DETAILS.

AS AN ADDED BONUS...WE ARE STILL LEFT DEALING WITH POTENTIALLY
HAZARDOUS HEAT LEVELS MAINLY ACROSS OUR SOUTHERN TIERS. WHILE THERE
IS A BIT MORE UNCERTAINTY TODAY WITH SLIGHTLY COOLER TEMPERATURES
AND THE LOOMING SPECTER OF THE STORMS ENTERING SOUTHWESTERN
IOWA...BELIEVE THERE IS SUFFICIENT JUSTIFICATION TO EXTEND THE HEAT
ADVISORY THROUGH THIS EVENING ESPECIALLY WITH 100-104 HEAT INDICES
IN THE FORECAST AND THIS BEING THE THIRD STRAIGHT DAY OF HEAT WITH
LITTLE OVERNIGHT RELIEF.

.LONG TERM.../TONIGHT THROUGH THURSDAY/
SCATTERED CONVECTION WILL LIKELY BE ONGOING AT THE BEGINNING OF THE
PERIOD TONIGHT WITH DECENT MOISTURE CONVERGENCE BETWEEN I80 AND THE
MINNESOTA BORDER.  THIS CONVECTION SHOULD PULL EAST OVERNIGHT AS A
SHORTWAVE PASSES JUST NORTH OF THE STATE.  MAIN THREAT WILL REMAIN
WITH DAMAGING WINDS AS VERY DEEP WARM LAYER WILL LIMIT OVERALL HAIL
THREAT.  HAVE CONTINUED THE THREAT IN THE SOUTHEAST ON SATURDAY
MORNING FOR ANY DEPARTING CONVECTION.  THE PASSING SHORTWAVE AND
OVERNIGHT CONVECTION WILL LIKELY PUSH THE FRONT BACK SOUTH TOWARD
THE IA/MO BORDER BY SATURDAY MORNING.  TEMPERATURES WILL LIKELY
REMAIN QUITE WARM INTO SATURDAY AS SOME SUNSHINE RETURNS BEHIND
DEPARTING CONVECTION AND THERMAL RIDGE REMAIN JUST TO THE SOUTHWEST
OF IA. HAVE MAINTAINED SOME ISOLD POPS IN THE SOUTH ON SATURDAY
AFTERNOON NEAR THE BOUNDARY ALTHOUGH CAP WILL LIKELY INHIBIT MUCH IN
THE WAY OF SUBSTANTIAL CONVECTION.  IT DOES APPEAR THERE WILL BE A
BETTER THREAT OF CONVECTION SOMETIME SATURDAY NIGHT INTO SUNDAY AS
THE MOISTURE GRADIENT PUSHES BACK NORTH ACRS THE STATE ALTHOUGH
SPECIFIC TIMING AND PLACEMENT REMAIN DIFFICULT TO DISCERN.  HAVE
GENERALLY LEFT ISOLD/SCT CONVECTION DURING THIS TIME WHICH MAY BE
THE LAST BEST CHANCE FOR DECENT QPF.

MEDIUM RANGE MODELS CONTINUE TO INDICATE A BUILDING RIDGE INTO THE
CENTRAL PORTION OF THE UNITED STATES DURING NEXT WEEK.  THIS IS
EXPECTED TO LIMIT THE THREAT OF PRECIPITATION ACROSS IOWA AS THE
ATMOSPHERE BECOMES CAPPED.  IN ADDITION...SOUTHWEST SURFACE
WINDS...GENERALLY SUNNY CONDITIONS AND 850MB TEMPS OF 24-28C WILL
LEAD TO HOT TEMPERATURES DURING THE WEEK.  HIGHS IN THE 90S SHOULD
BE COMMON WITH LOWER 100S CERTAINLY POSSIBLE AS THE RIDGING
STRENGTHENS.  AS MENTIONED THE PAST FEW DAYS...THIS WILL LIKELY
BECOME PROBLEMATIC FOR AGRICULTURE AS POLLINATION IS STARTING AND
RECENT RAINFALL HAS BEEN SPOTTY.  DROUGHT CONDITIONS ARE LIKELY
STRENGTHEN...ESPECIALLY IN ANY LOCATIONS THAT MISS OUT ON
PRECIPITATION THE NEXT COUPLE OF DAYS.

&&

.AVIATION...29/18Z
MOSTLY VFR THROUGH TAF PERIOD...WITH ONLY CHANCE FOR MVFR CONDITIONS
WITH TSRA OF VERY LIMITED COVERAGE. BEST CHANCE OF SHOWERS/TSRA WILL
BE WITH VORTICITY CENTER NEAR KSUX THAT WILL MOVE EAST ACROSS NORTH
CENTRAL IOWA. THIS SHOULD MOVE EAST OF KALO BY 30/03Z. SECOND WEAK
SHORT WAVE WILL MOVE ACROSS NORTHERN IOWA OVERNIGHT...BUT
ANTICIPATED COVERAGE WAS TOO LOW TO INCLUDE IN TAFS AT THIS TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR ADAMS-APPANOOSE-CLARKE-
DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-
POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...LEE
LONG TERM...COGIL
AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 29, 4:38 AM CDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
438 AM CDT FRI JUN 29 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
438 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND
THE MAIN THREAT AND LARGE HAIL A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS RETURN LATE SATURDAY INTO LATE SUNDAY.
A LIMITED THREAT FOR ADDITIONAL SEVERE WEATHER WILL PERSIST DURING
THIS PERIOD.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

IAZ060>062-072>075-081>086-092>097-301100-
POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
438 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
THROUGH TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS ON SATURDAY AND
SUNDAY ALTHOUGH THE THREAT OF SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:09 PM CDTSevere Thunderstorm WarningDMXJasper66 min
Jun 29, 4:27 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Poweshiek, Tama48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.